North Dakota, 2021

Hail and Damaging Winds in North Dakota, June 5 to 6, 2021

June 5 to 6, 2021 · NWS BIS · 12 events in 6 counties and zones

Severe thunderstorms occurred along a cold front that pushed into western and central North Dakota where strong instability and enhanced deep layer shear were noted. Strong wind gusts became the main threat, though one storm did produce large hail in Stark County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

Severe thunderstorms occurred along a cold front that pushed into western and central North Dakota where strong instability and enhanced deep layer shear were noted. Strong wind gusts became the main threat, though one storm did produce large hail in Stark County. The strongest reported wind gusts, estimated at 70 mph, occurred at Beulah in Mercer County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 5, 7:02 PM MST, 2 hours 2 minutes earlier.

Area forecast discussion, Jun 5, 7:02 PM MST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
902 PM CDT Sat Jun 5 2021

.MESOSCALE DISCUSSION...
Issued at 820 PM CDT Sat Jun 5 2021

(905 PM Update discussion directly below the mesoscale
discussion)

Convection over eastern Montana has not been overly impressive
early this evening, despite a few recent observations of wind
gusts around 60 mph in the Miles City area. The majority of this
convection is currently moving through an environment with much
lower instability compare to surrounding areas. However, recent
satellite imagery is suggesting more upscale growth on the
southern flank of the broader line of showers and storms in
southeast Montana, with some evidence this may be supported by
mountain wave interactions. There also appears to be some weak
surface cyclogenesis occurring in this area.

The 00Z Bismarck sounding shows a weak capping inversion just above
700 mb, which has likely suppressed the convective initiation
potential over western and central North Dakota early this evening.
However, falling mid level heights and an increasing low level jet
should work to reduce MLCIN over the next few hours ahead of the
approaching convection from Montana, which should arrive in western
North Dakota around 930 PM CDT. Sufficient forcing and deep layer
shear should be present to maintain this convection across western
and central North Dakota through the late evening and early
overnight hours. Observed trends and recent CAM guidance suggest the
greatest potential for severe storms is more favored from southwest
into central North Dakota due to the presence of greater low level
moisture (dewpoints as high as the lower 60s) and the increasing low
level jet. The main expected threat continues to be damaging wind,
which is supported by 1576 J/kg of DCAPE observed on the 00Z
Bismarck sounding.

&&

.UPDATE...
Issued at 902 PM CDT Sat Jun 5 2021

Updated pops based on latest radar trends and observational data
(see mesoscale discussion above). Blended hourly pops through 12z
more heavily toward shorter term (CONSShort) guidance which
appeared to capture best the current thinking of convective
activity being more widespread slightly farther south into central
ND.

UPDATE Issued at 646 PM CDT Sat Jun 5 2021

Main update was to sky cover this evening and overnight, blending
heavily toward NBM guidance. Otherwise, forecast remains on track.
Hot temps continue, still 102 at the NWS in Bismarck. Skies are
mostly clear with some cumulus that has developed during the
afternoon and early evening, but other than some brief rain at
Minot, convective inhibition has kept things in check. SPC meso
page continues to show generally 500-1500 J/kg MLCAPE over much of
the state with shear continuing to be on the low side still.
Incoming upper air data from KBIS shows deep mixed layer to around
680mb with weak cap in place.

Otherwise, continuing to monitor ongoing convection in Montana
that is approaching ND, expected at the border around 02Z.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 241 PM CDT Sat Jun 5 2021

Severe weather remains possible through tonight, with critical
fire weather conditions possible on Sunday. Rest of this afternoon
will remain warm, with areas again seeing upper 90s to low 100s
temperatures. This will likely be another record breaking heat
day. A weak boundary is currently pushing northeast across the
CWA. A few isolated showers are possible along this boundary
through the evening. Surface cape remains quite high, although
MLcape is not as high and is fairly capped. Thus the threat for
severe storms this afternoon is low.

This evening through tonight will be the better severe weather
threat. The mentioned cold front starting to show up nicely across
central MT where storms are already firing. As this front enters
into ND this evening, abundant cape should be meet increasing
shear from a strong jet stream. The result could be severe weather
across much of the region, especially the central and north. DCAPE
is quite high with this feature, so winds to 70 mph will be the
main threat. With the higher cape areas, some hail is possible
although expected size to just be near that severe criteria of
around an inch. Of note is some higher PWAT values given some
higher dewpoints. Some brief moderate to heavy rain is possible,
although flooding is not expected given recent dry conditions.

Showers could then linger across the north before diminishing
Sunday morning. The remainder of Sunday looks breezy, cooler with
seasonal high temperatures, and drying conditions. The combination
of winds gusting to 40 MPH and RH dropping into the low 20s has
prompted a Fire Weather Watch for Sunday afternoon into the
evening across much of the CWA. The exception comes across
southern portions where uncertainty remains in winds, min RH
values, and overall fuel status. Overall most the CWA will see
unfavorable fire weather conditions during the day despite any
rain that may fall tonight.

.LONG TERM...(Sunday night through Saturday)
Issued at 241 PM CDT Sat Jun 5 2021

Continued warm conditions with periods of active weather look to
be found in the long term.

Monday sees a developing warm front set up across the Dakotas
returning warm temperatures to the region. This front opens up the
Gulf of Mexico to bring increased dewpoints to the area. This
could bring copious amounts of cape, with some increasing shear.
The set up itself could be quite conducive for severe weather.
The uncertainty lies in how far north this front gets and any
capping along it. Regardless at least the southern half of the
state will see a severe weather potential on Monday, with wind and
hail the main threats.

A few thunderstorms could linger for Tuesday and Wednesday as the
front lifts north and stalls. Weak ridging then brings limited
storm potential the remainder of the week, although a passing
front may bring and uptick to activity later in the week. Warm
temperatures look to remain through next week. Dewpoints will
increased at times, although may be low enough for some fire
concerns throughout the week. Winds may also be breezy at times
for the upcoming week, further complicating fire weather concerns.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Jun 5 2021

Main issues are area of thunderstorms currently in Montana
expected to reach ND around 02Z. Expect mainly VFR conditions
through the forecast cycle, however could see brief MVFR
associated with any thunderstorms. For now mainly covered
thunderstorm chances with VCTS at all locations except KJMS,
where there is lower confidence for thunderstorm chances.

Also continued to carry LLWS at KJMS between 05Z and 13Z.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday afternoon through Sunday evening
for NDZ001>005-009>013-017>023-025-034>037.

&&

MESOSCALE...Hollan
UPDATE...JNS
SHORT TERM...Anglin
LONG TERM...Anglin
AVIATION...JNS
Hazardous weather outlook, Jun 5, 8:50 PM MST, 14 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
1050 PM CDT Sat Jun 5 2021

NDZ011>013-018>023-025-034>037-070400-
Ward-McHenry-Pierce-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Morton-Burleigh-Kidder-Stutsman-
1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, southeast North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 4 am CDT. Wind
gusts to 70 mph will be the main threat, but there is also a
possibility that some storms could produce hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Some storms may linger into Sunday morning. Severe weather is not
expected.

Fire Weather Watch is in effect Sunday afternoon through Sunday
evening for possible critical fire weather conditions. See
www.weather.gov/bismarck for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck.

NDZ001>005-009-010-017-070400-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-
McKenzie-
1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota and northwest North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some storms could be strong,
with wind gusts to 50 mph and dime size hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Fire Weather Watch is now in effect Sunday afternoon through
Sunday evening for possible critical fire weather conditions. See
www.weather.gov/bismarck for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ045>048-050-051-070400-
Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
1050 PM CDT Sat Jun 5 2021 /950 PM MDT Sat Jun 5 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Thunderstorms are possible tonight. Some storms could be strong,
with wind gusts to 50 mph and dime size hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near critical fire weather conditions expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck.

NDZ031>033-040>044-070400-
Golden Valley-Billings-Stark-Slope-Hettinger-Grant-Bowman-Adams-
950 PM MDT Sat Jun 5 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southwest North Dakota.

.DAY ONE...Tonight

A Severe Thunderstorm Watch is in effect until 4 am CDT. Wind
gusts to 70 mph will be the main threat, but there is also a
possibility that some storms could produce hail to the size of
quarters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Near critical fire weather conditions expected on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather to the National
Weather Service in Bismarck.

jns

In the hours before

Special weather statement, Jun 5, 7:25 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Bismarck ND
925 PM CDT Sat Jun 5 2021

NDZ009-017-031-032-040-043-060315-
McKenzie ND-Golden Valley ND-Williams ND-Billings ND-Slope ND-
Bowman ND-
925 PM CDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...BOWMAN...
BILLINGS...MCKENZIE...SLOPE AND WILLIAMS COUNTIES UNTIL 1015 PM
CDT/915 PM MDT/...

At 924 PM CDT/824 PM MDT/, strong thunderstorms were located along a
line extending from near Plentywood to 5 miles east of Sidney to 13
miles northeast of Ekalaka. Movement was northeast at 40 mph.

Wind gusts to 55 mph will be possible with these storms.

Locations impacted include...
Williston, Watford City, Bowman, Beach, Amidon, Fairview, Grenora,
Alexander, Rhame, Marmarth, Arnegard, Medora, Epping, Golva, Alamo,
Sentinel Butte, and Grassy Butte.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4863 10405 4863 10340 4769 10310 4734 10310
      4698 10323 4595 10324 4594 10404
TIME...MOT...LOC 0224Z 243DEG 35KT 4872 10458 4770 10404 4600 10433

HOLLAN
Local storm report, Jun 5, 8:02 PM MST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT SAT JUN 5 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     TSTM WND GST     1 NE BEACH              46.93N 103.98W
06/05/2021  M56 MPH          GOLDEN VALLEY      ND   AWOS

            AWOS STATION K20U BEACH.

&&

MJ
Special weather statement, Jun 5, 8:16 PM MST, 48 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1016 PM CDT Sat Jun 5 2021

NDZ009-017-018-031>033-040-043-060400-
McKenzie ND-Golden Valley ND-Stark ND-Williams ND-Billings ND-
Slope ND-Bowman ND-Dunn ND-
1016 PM CDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR GOLDEN VALLEY...BOWMAN...WESTERN
DUNN...BILLINGS...MCKENZIE...SLOPE...WESTERN STARK AND WILLIAMS
COUNTIES UNTIL 1100 PM CDT/1000 PM MDT/...

At 1015 PM CDT/915 PM MDT/, strong thunderstorms were located along a
line extending from near Alamo to 10 miles northeast of Watford City
to 10 miles south of Bowman. Movement was east at 40 mph.

Wind gusts to 55 mph will be possible with these storms.

Locations impacted include...
Williston, Watford City, Bowman, Beach, Killdeer, Amidon, Tioga,
Fairview, Belfield, Ray, South Heart, Scranton, Grenora, Alexander,
Rhame, Marmarth, Arnegard, Medora, Wildrose, and Epping.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4863 10405 4863 10289 4812 10283 4813 10276
      4809 10276 4799 10255 4787 10266 4769 10264
      4663 10293 4628 10293 4628 10300 4595 10300
      4595 10404
TIME...MOT...LOC 0315Z 253DEG 36KT 4858 10339 4790 10310 4604 10345

HOLLAN
Special weather statement, Jun 5, 8:58 PM MST, 6 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1058 PM CDT Sat Jun 5 2021

NDZ010-017-018-021-032-033-060445-
McKenzie ND-Mountrail ND-Stark ND-Billings ND-McLean ND-Dunn ND-
1058 PM CDT Sat Jun 5 2021

...SIGNIFICANT WEATHER ADVISORY FOR DUNN...NORTHWESTERN MCLEAN...
BILLINGS...EASTERN MCKENZIE...STARK...AND MOUNTRAIL COUNTIES UNTIL
1145 PM CDT/1045 PM MDT/...

At 1057 PM CDT/957 PM MDT/, strong thunderstorms were located along a
line extending from Stanley to 7 miles northwest of Killdeer to 11
miles northwest of New England. Movement was northeast at 50 mph.

Half inch hail and wind gusts to 50 mph will be possible with these
storms.

Locations impacted include...
Dickinson, Stanley, Killdeer, New Town, Parshall, Belfield,
Richardton, South Heart, Gladstone, Halliday, Plaza, Taylor, Dunn
Center, Ross, Dodge, Palermo, Manning, Marshall, Lostwood, and
Grassy Butte.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT/300 AM
MDT/ for south central, southwestern and north central North Dakota.

LAT...LON 4734 10345 4844 10257 4855 10226 4855 10198
      4786 10187 4757 10220 4698 10214 4698 10210
      4663 10210 4663 10345
TIME...MOT...LOC 0357Z 227DEG 44KT 4830 10239 4742 10289 4667 10299

HOLLAN

The radar

The Bismarck radar (KBIS), 155 km away, was scanning. The volume nearest the first event began at 04:03 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Stark

When
June 5, 9:04 PM MST to 9:07 PM MST
Where
Stark County, (Dik)dickinson Muni
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
46.800, -102.800

Thunderstorm Wind, Dunn

When
June 5, 9:08 PM MST to 9:12 PM MST
Where
Dunn County, 4.72 mi ENE of New Hradec
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
47.030, -102.790

Thunderstorm Wind, Mercer

When
June 5, 10:53 PM CST to 10:56 PM CST
Where
Mercer County, 1.67 mi NE of Golden Vly
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -102.050

Thunderstorm Wind, Mercer

When
June 5, 11:05 PM CST to 11:08 PM CST
Where
Mercer County, 2.34 mi W of Hazen
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
47.300, -101.680

Hail, Stark

When
June 5, 10:10 PM MST to 10:12 PM MST
Where
Stark County, 0.47 mi W of Dickinson
Measured
1 in hail
Reported by
Public
Coordinates
46.880, -102.790

Thunderstorm Wind, McLean

When
June 5, 11:19 PM CST to 11:21 PM CST
Where
McLean County, 0.47 mi W of Garrison
Measured
59 kt (68 mph) measured gust
Reported by
AWOS
Coordinates
47.650, -101.430

Hail, Stark

When
June 5, 10:24 PM MST to 10:27 PM MST
Where
Stark County, 1.17 mi SW of Gladstone
Measured
0.75 in hail
Reported by
Public
Coordinates
46.860, -102.570

Thunderstorm Wind, Mercer

When
June 5, 11:26 PM CST to 11:28 PM CST
Where
Mercer County, Beulah
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
47.270, -101.780

The public estimated wind gusts to 70 mph.

Thunderstorm Wind, Ward

When
June 5, 11:34 PM CST to 11:37 PM CST
Where
Ward County, 1.46 mi SSE of (Mot)minot Intl Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
48.250, -101.270

Thunderstorm Wind, Ward

When
June 5, 11:34 PM CST to 11:37 PM CST
Where
Ward County, 1.46 mi SSE of (Mot)minot Intl Arpt
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
48.250, -101.270

Thunderstorm Wind, Mercer

When
June 5, 11:50 PM CST to 11:52 PM CST
Where
Mercer County, 0.69 mi N of Stanton
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
47.330, -101.380

Thunderstorm Wind, Pierce

When
June 6, 12:55 AM CST to 12:57 AM CST
Where
Pierce County, 1.96 mi WNW of Rugby
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
48.380, -100.020

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyWarnings in North Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 954982, 954983, 954986, 954987, 954984, 954988, 954985, 954989, 954991, 954992, 954993, 954994.